MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-20
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/19/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned, we are unable to perform further root cause analysis and the exact cause of the reported event is unknown.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that post deployment of the pipeline the phenom 27 was advanced to retrieve the tip coil.When it reached the tip coil to recapture, it advanced passed the tip coil.A second pass was made and missed it again, we then concluded that the tip coil had broken off from the delivery wire.A snare device was used to retrieve the tip coil and placed a second device.The pipeline and the accessory devices were prepared as indicated in the instructions for use (ifu).The device was not used off-label.The angiographic result post procedure was normal.No images are available.The patient was treated for a left internal carotid artery (ica), unruptured, fusiform aneurysm.The vessel anatomy was moderate in tortuosity.
 
Additional Manufacturer Narrative
H3: the pipeline flex embolization device (model: ped-500-20, lot: a855375) (pli-10) was returned for analysis.The pipeline flex pushwire was found to be bent at ~14.5cm, at ~65.2cm and at ~122.6cm from proximal end.The pipeline flex embolization device was found be broken at distal end of hypotube.The ptfe shrink tubing was found intact on proximal broken segment.The proximal bumper, pad and re-sheathing marker were found intact.The dps restraints/sleeves were found to be intact.The tip coil was found to be damaged.The braid was found to be missing and not returned.The broken distal hypotube was sent out for sem (scanning electron micrographic) / eds (energy dispersive spectroscopy) elemental analysis.The elemental analysis of the broken hypotube end shows tin (sn) was detected on the surface.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿pushwire break/separation¿ was confirmed.The investigation determined that this event was similar to an event that had already been investigated, regarding the pipeline flex pushwire separation issue; therefore, another investigation is not necessary.Furthermore, the review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Possible contributors towards failure are patient vessel tortuosity, or user re-sheaths more than two times.Customer reported patient vessel tortuosity as moderate.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10442797
Report Number2029214-2020-00826
Device Sequence Number16822809
Product Code OUT
UDI-Device Identifier00847536019720
UDI-Public00847536019720
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/26/2022
Device Model NumberPED-500-20
Device Catalogue NumberPED-500-20
Device Lot NumberA855375
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/28/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/19/2020
Supplement Date Received by Manufacturer12/10/2020
Initial Report FDA Received Date08/24/2020
Supplement Report FDA Received Date12/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR